I had no problems with a pod I recently removed, but when I took it off, there was a small red bump from the cannula. I get those sometimes and they usually go away if I put some neosporin on them for a few days. But this one seems to just be getting worse. The redness spread for a few days, then retreated to just the area around the bump. It's been tender the entire time.
Now I can feel a larger lump under my skin and a small pimple-like thing developed on the top. My sugar has been high all day and is getting higher, even though I've been busy all day. My current pod seems fine, cannula seems clear.
Has anyone else experienced this? I'm not sure what to do about it. I don't really have any money to go to the doc--money is already going to be tight to get my insulin for the rest of the year. Any advice will be appreciated!
It sounds like there might be a bit of an infection at the canula insertion site. The numbers running higher may also be indicative of your body fighting an infection (at least in my experience, my numbers run higher when I get sick so I usually have to increase my basal, adjust boluses, etc).
I don't really have any recommendations that do not involve seeing someone (a primary care doc? An urgent care doc? Wherever the cheapest copay is at? If you're paying cash out of pocket for stuff then I'm not sure where might be best...) so that you can get a Rx for some antibiotics perhaps?
I hope that you are able to the tenderness and swelling to go away soon (and get your current BGs down a bit!).
how icky did you feel??
i have been feeling fine, up til this morning. my bs is back down in "normal" range for me though, too.
i did try a warm compress last night, but it doesn't seem to have done anything.
I felt really sick the first day but the 2nd day I started feeling better and my bs were improving. I almost didn't go to the doctor because I thought my body was fighting it without needing the antibiotics. But I did go and it was good that I did.
I sometimes worry that doctor's will feel that I am overreacting about anything diabetes related and thus put off going to see them until it is absolutely necessary. I have to remind myself that I am the best advocate I have for my healthcare. If you are worried (which, I think you are) you need to see a doc. I would never forgive myself if something I was concerned about but didn't want to wast money on/have others feel that I was being paranoid about caused permanent damage. Get it looked at KCCO!
This type of problem is why my doc told me not to worry about 2 day changes on my pods. I use a lot of insulin due to resistance. When I voiced my concern about not getting 3 full days out of the pods, he said don't worry about it. And that he prefers changes every 2 days due to the possibilities of infections. He recommends this too all pump patients, no matter what pump style they are one. Change the canula/pod more often if possible. Now, after going on a more strict diet, I've been able to get 2.5 days easily and occasionally 3 days, but it does seem that on the longer wears I do get more redness problems. Is this a mark against the Omnipod? Maybe, but I still don't like tubes so I'll put up with 2.5 days between them just to stay away from tubes.
The first 6 months that I was podding I acquired 3 site infections. Since that time I triple disinfect each site with about 10 alcohol pads prior to attaching the pod. I havent had a single infection since. Live & learn.
Update: I went to a PCP last Thursday and she gave me some antibiotics and took a culture. Minor staph infection and not contagious, she said. Not too much was happening until my mom gave me some silver cloth to put over it. It's been draining the past few days, but less tender. The hole is now about the size of a dime. I've been keeping it clean, changing the bandage, and taking the antibiotic. I'm worried that it's something more serious, but the doc's office hasn't returned my call with my lab results yet. My skin around the area is getting irritated from all the bandage changes. This is getting OLD and QUICK but I'm guessing it will take a long time to heal. :(